[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1984

Bullous Pemphigoid-like Lesions Induced by PhenacetinReport of a Case and an Immunopathologic Study

Author Affiliations

From the Department of Dermatology, Faculty of Medicine, Kyoto University, Kyoto, Japan.

Arch Dermatol. 1984;120(9):1196-1199. doi:10.1001/archderm.1984.01650450078023
Abstract

• An 84-year-old man with chronic eczema and ischemic heart disease had bullous pemphigoid-like lesions develop following the oral administration of phenacetin. The diagnosis was confirmed by routine histopathologic studies and by immunofluorescent and electron microscopy. Since rechallenge with phenacetin resulted in bulla formation, phenacetin was considered to be the causative agent. This patient showed several atypical clinical features, compared with patients with idiopathic bullous pemphigoid, including no associated erythematous macules, a positive Nikolsky's sign, painful superficial ulcers, and nonpruritic bullae. Histopathologically, there was lack of polymorphonuclear leukocyte infiltrate. The immunopathologic characteristics, however, were quite typical for those found in bullous pemphigoid. The antigenic sites for the autoantibodies from our patient were, at least in part, different from those of idiopathic bullous pemphigoid.

(Arch Dermatol 1984;120:1196-1199)

×